Alert archive / Utah / Hard Freeze Warnings in 2021
Hard Freeze Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this hard freeze warning at Oct 14, 2021, 2:41 PM MDT for 5 counties in Utah. It took effect at Oct 14, 2021, 9:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2021, 2:41 PM MDT (20:41 UTC)
- In effect from
- Oct 14, 2021, 9:00 PM MDT
- Expired
- Oct 15, 2021, 9:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Duchesne County, UT, Emery County, UT, Garfield County, UT, Sevier County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 211 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290 WWUS75 KSLC 142041 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 241 PM MDT Thu Oct 14 2021 UTZ114-119-121-130-151500- /O.NEW.KSLC.HZ.W.0007.211015T0300Z-211015T1500Z/ Western Uinta Basin-Sevier Valley-San Rafael Swell- Western Canyonlands- Including the cities of Duchesne, Roosevelt, Richfield, Salina, Green River, Goblin Valley, and Hanksville 241 PM MDT Thu Oct 14 2021 ...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT FRIDAY... * WHAT...Sub-freezing temperatures between 18 and 28 degrees expected. * WHERE...Western Uinta Basin, Sevier Valley, San Rafael Swell and Western Canyonlands. * WHEN...From 9 PM this evening to 9 AM MDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold by covering them up or bringing them indoors where possible. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in- ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
938 WWUS75 KSLC 151456 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 856 AM MDT Fri Oct 15 2021 UTZ114-119-121-130-151600- /O.EXP.KSLC.HZ.W.0007.000000T0000Z-211015T1500Z/ Western Uinta Basin-Sevier Valley-San Rafael Swell- Western Canyonlands- Including the cities of Duchesne, Roosevelt, Richfield, Salina, Green River, Goblin Valley, and Hanksville 856 AM MDT Fri Oct 15 2021 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures have risen above 28 degrees and no longer pose a threat to agriculture interests this morning. Therefore, this warning will expire at 9 am. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this hard freeze warning went out at Oct 14, 9:33 AM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Oct 14, 9:33 AM MDT, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 933 AM MDT Thu Oct 14 2021 .UPDATE... Small forecast tweaks this morning to increase PoPs in the near term with showers moving through and adjust snow levels closer to observed values. Some snow has been observed mixed in with rain in heavier showers as low as the valley floors, but p-type remains heavily rate dependent at these lower elevations. Above about 5000 feet, precipitation has been more reliably snow although accumulations continue to struggle on the still warmer surface temperatures. The only potential for travel impacts will remain at the highest mountain routes like the upper Cottonwoods, and briefly for mid elevation mountain routes where higher precipitation rates are realized. For the remainder of the morning, the area to watch will be generally along the east bench from around Bountiful through Sandy, but more so over mountain routes like Parley's and the Cottonwood Canyons, with lake enhanced showers briefly developing through midday. && .SYNOPSIS...Another cold system will cross the state tonight into Thursday afternoon bringing a round of showers. Upper level ridging will build across the region in the wake of this system into the weekend. Another area of low pressure may track through the area Monday. && .SHORT TERM (Through 12Z/6AM MDT Sunday)... An upper level trough is currently traversing Utah and SW Wyoming early this morning while undergoing modest amplification. Broad- scale lift is in place across northern UT and SW WY thanks to left-exit region jet dynamics as a ~105kt jet streak noses into northern NV -- along with PV advection. The trough axis remains on track to slide across the Wasatch Front by sunrise. In the wake of the trough axis, mid-level flow will back to the NW, aligned along the long axis of the Great Salt Lake as well as Utah Lake. This will increase residence time of parcels as they propagate above the lake. 700mb temperatures are forecast to be slightly warmer than previously progged -- or around -8C. This is still near all- time record lows for the date, however. Combined with lake surface temperatures around 10C, lake to 700mb delta Ts of near 20C will develop this morning. This will activate a lake- effect precipitation response. High resolution convective-allowing models are all reasonably clustered around the idea of sliding a shortwave southeastward across northern Utah this morning as well. When we add all of these ingredients together, we get increasing shower activity through the morning across northern Utah with a clear lake effect response beginning between 13Z-14Z (7-8AM) downwind of the Great Salt Lake. High resolution guidance varies greatly on the orientation and evolution of the band this morning, so its exact placement is in question. The band may impact areas from Bountiful to the Oquirrhs and adjacent west side of the Salt Lake Valley. Another question mark is precipitation types in the lowest elevation areas of the valleys. HRRR and 3km NAM forecast soundings both suggest p-type will remain all rain at KSLC, however if heavier rates are able to dynamically cool the boundary layer, think a mix of rain/snow or complete, brief changeover remains in play. Locations generally at or above 5,000ft elevation are forecast to receive precipitation mainly in the form of snow. Here, 1-4" of snow will be possible. Snowfall totals will be highly variable in space and could change depending upon the ultimate position of the most intense banding, which remains uncertain. Locally heavy snow is a possibility this morning across Parley's, the Cottonwoods and high elevation areas generally along/south of I-80, where 1-2 hours of 1"/hr snowfall rates appear to be a distinct possibility, mainly between 8AM-10AM. Difficult driving conditions will be possible. Not to be outdone, a NW-SE oriented band of lake enhanced precipitation will likely develop downwind of Utah Lake as well, impacting areas between Payson and Provo. Here, mainly all snow is favored for elevations above 5,000 feet as well. This afternoon, cold, cyclonic flow will persist. Lake effect/enhanced bands will become more diffuse and showery as the boundary layer warms. Expect rain and snow showers to develop as far south as the central mountains by this afternoon as well as the modest trough amplification continues. Snow levels are forecast to hover around 6,000 feet in this area. Shower activity is forecast to quickly dwindle around sunset with both the loss of daytime heating and dynamical support as the trough slides east of the area. Freezing conditions remain a possibility across the Wasatch Front Friday morning, and will be ultimately dependent upon the extent of cloud cover. While skies are forecast to gradually clear Thursday night, some lingering low-level clouds may linger, especially downwind of the Great Salt and Utah Lakes. Latest NBM probability of exceedance indicates a 54% chance of reaching 32 in SLC Friday morning, and a 14% chance of temperatures reaching 28. The low temperature forecast during this time has risen by 1-2 degrees vs. earlier forecasts. Nonetheless, a Hard Freeze Warning will garner some consideration. Farther north, hard freeze conditions appear more probable across the Northern Wasatch Front, with a 52% chance that Ogden will reach 28 degrees Friday morning. A ridge of high pressure will build into the area on Saturday, bringing quiescent conditions along with a gradual warming trend. Temperatures are forecast to rise to withing roughly 5 degrees below seasonal normals across northern UT and SW Wyoming, and remain generally 5-10 degrees below seasonal normals across southern UT. .LONG TERM (After 12Z/6AM MDT Sunday)... A stout ridge in place over the weekend will continue to bring seasonable temperatures across Utah and southwest Wyoming while maintaining dry conditions area-wide. Going forward, a once mundane looking split flow has begun trending toward a more organized longwave trough progressing over the Great Basin region by the Monday/Tuesday timeframe. There does still appear to be some disagreement among deterministic and ensemble guidance on the overall phase and strength of this trough. On one hand, the deterministic ECMWF supports a glancing blow from this trough that would favor precipitation for far northern Utah. On the other hand, the deterministic GFS supports a much more direct impact from the trough with precipitation favored as far south as the I-70/I-15 junction region. In general, best chances for precipitation look to be from about Ogden northward, but overall chances remain fairly low. Current model trends keep the advected airmass on the "warmer" side, with H7 temperatures falling into the - 3C to -5C range which should only support snowfall along the mountainous terrain and higher elevation valley areas... all other areas rain. Have maintained a cooling trend into Monday and Tuesday, with temperatures bottoming out around 10F below normal across the northern half of the area. Shortly after this trough progresses through the region, ensemble guidance is in good agreement of building a ridge over the western U.S. Per latest guidance, this ridge looks to stick around through day 7. The net effect of this ridge across the region will allow temperatures to rise to right around climatological normals for this time of year, if not slightly below, with dry conditions prevailing. && .AVIATION...KSLC...Predominantly VFR conditions are expected to prevail through ~12-13Z this morning. Rain shower development is expected to increase through the morning, with direct impacts anticipated after 12Z. There is a 30% chance that lake enhanced snow showers make impacts to the KSLC terminal after ~13Z, with snow rates up to 1"/hr and low end MVFR conditions possible. Minimal accumulations are expected on tarmac. Otherwise, south winds will remain in place through ~15Z, becoming northerly thereafter. There is a 30% chance that winds shift to the north between 11-13Z. REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers are expected to develop from KPVU to KLGU through ~19Z, with most focus around KSLC terminal and surrounding valley/terrain. There is a 30% chance of experiencing low end MVFR conditions in these showers due to snowfall reducing VIS. CIGs are expected to generally remain 4kft and above across the aforementioned area, however, localized MVFR CIGs will be possible. Otherwise, VFR conditions are expected to prevail for areas south of KPVU. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && UPDATE...Church SHORT TERM...ADeSmet LONG TERM...Webber AVIATION...Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 14, 4:33 AM MDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 433 AM MDT Thu Oct 14 2021 UTZ101>131-WYZ021-151045- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 433 AM MDT Thu Oct 14 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Another disturbance will bring snow showers and the potential for winter driving conditions to portions of northern Utah, SW Wyoming and Utah's central mountains today, especially near and above 5,000 feet elevation. Brief, local heavy snow showers will be possible across the Wasatch, especially this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Freezing temperatures are possible across urban areas of Weber, Davis, Salt Lake and Utah counties Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Hard Freeze Warnings in Utah, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.